« Previous Page
SSRIs improve your mood by increasing
your brain's use of a chemical messenger (neurotransmitter) called serotonin.
You may start to feel better within 1 to 3 weeks of taking antidepressant
medicine. But it can take as many as 6 to 8 weeks to see more improvement. If
you have questions or concerns about your medicines, or if you do not notice
any improvement by 3 weeks, talk to your doctor.
SSRIs are usually the first-choice
medicine for treating
postpartum depression (PPD).
SSRIs are also used to relieve severe
anxiety and depression during pregnancy and to prevent
PPD in high-risk women.
SSRI treatment is not recommended if you have a seizure
disorder or a history of
bipolar disorder). These conditions can be made worse
by an SSRI.
support are considered a first-line treatment for mild to severe PPD. Women
with mild PPD are likely to benefit from counseling alone. And those who have
moderate to severe PPD are advised to combine counseling with antidepressant
SSRIs have become the first line of
treatment for depression, because they have proved effective for most people and
have few side effects.
bleeding more likely in the upper gastrointestinal tract (stomach and
esophagus). Taking SSRIs with NSAIDs (such as Advil or Aleve) makes bleeding
even more likely. Taking medicines that control acid in the stomach may
All medicines have side effects. But many people don't feel the side effects, or they are able to deal with them. Ask your pharmacist about the side effects of each medicine you take. Side effects are also listed in the information that comes with your medicine.
Here are some important things to think about:
or other emergency services right away if you have:
Call your doctor if you have:
Common side effects of this medicine include:
The U.S. Food and
Drug Administration (FDA) has issued an advisory on antidepressant medicines and the risk of
suicide. Talk to your doctor about these possible side effects and the
warning signs of suicide.
The FDA has also issued a warning about taking triptans, used for headaches, with SSRIs
(selective serotonin reuptake inhibitors) or SNRIs (selective
serotonin/norepinephrine reuptake inhibitors). Taking these medicines together
can cause a very rare but serious condition called serotonin syndrome.
See Drug Reference for a full list of side effects. (Drug
Reference is not available in all systems.)
Do not suddenly stop taking an SSRI. Abruptly stopping an SSRI medicine can
cause headaches, nervousness, anxiety, or insomnia. An SSRI must be gradually
tapered off with supervision from your doctor.
If your doctor thinks that you need an antidepressant to treat
postpartum depression, you do not have to stop breast-feeding. Some SSRIs are
barely detectable in breast milk. If the antidepressant that works best for you is one that has
higher levels in breast milk, talk to your baby's doctor about whether formula
feeding would be a good choice.
Medicine is one of the many tools your doctor has to treat a health problem. Taking medicine as your doctor suggests will improve your health and may prevent future problems. If you don't take your medicines properly, you may be putting your health (and perhaps your life) at risk.
There are many reasons why people have trouble taking their medicine. But in most cases, there is something you can do. For suggestions on how to work around common problems, see the topic Taking Medicines as Prescribed.
Women who take an SSRI during pregnancy have a slightly higher chance of having a baby with birth defects. If you are pregnant, you and your doctor must weigh the risks of taking an SSRI against the risks of not treating depression.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Complete the new medication information form (PDF)(What is a PDF document?) to help you understand this medication.
Abajo FJ, Garcia-Rodriguez LA (2008). Risk of upper
gastrointestinal tract bleeding associated with selective serotonin reuptake
inhibitors and venlafaxine therapy. Archives of General Psychiatry, 65(7): 795–803.
May 14, 2012
Patrice Burgess, MD - Family Medicine
& Lisa S. Weinstock, MD - Psychiatry
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.